Health knowledge made personal
Join this community!
› Share page:
Go
Search posts:

Taking analgesics with COPD…

Posted Jan 09 2010 12:00am

This from my search-engine slush-pile “is it safe to take co-codamol with COPD?”

Simple answer – yes.

It does get more complicated though.

Opioid analgesics, like the codeine in co-codamol, can, in theory at least, cause a degree of respiratory depression. What I can tell you as absolute fact, is that they don’t do that for me and, as well as 30/500 Co-codamol, I also take Dihydrocodeine and codeine linctus. Individually or together, they do not cause me the slightest problem with my breathing

Depending on the stage COPD is at, analgesia may be essential, as it can be extraordinarily painful. With drugs that can – in theory; just because a side-effect is listed, it doesn’t mean it happens to everyone who takes the drug – cause potentially serious problems, my advice would be suck it and see. Start at a low dose and work up.

The thing is, though, all analgesics cause problems one way or another, constipation being a biggie with opioids, and NSAIDs can cause gastric bleeding.

If you need pain control* you learn to live with the side-effects or, with gastric bleeding, learn to avoid it.

*Control, not relief – you always have some pain with the analgesics that are usually prescribed. That’s life.

53.387073 -3.022126
Post a comment
Write a comment:

Related Searches